Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 245, NWS Springfield, MO

May 10, 2003Dallas County, Polk County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 5:37 PM CDT for Dallas County, Polk County, Webster County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 5:37 PM CDT (22:37 UTC)
Expired
May 10, 2003, 6:00 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dallas County, MO, Polk County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:55 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
3.5
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 102237
SVRSGF
MOC059-167-225-102300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WEBSTER COUNTY IN MISSOURI
  SOUTHEASTERN POLK COUNTY IN MISSOURI
  SOUTHERN DALLAS COUNTY IN MISSOURI

* UNTIL 600 PM CDT.

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHEAST OF WILLARD...OR 12 MILES NORTH OF SPRINGFIELD...AND
  MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BUFFALO BY 555 PM CDT.

THE TOWNS OF BRIGHTON...OLIVE...FOOSE...ELKLAND AND MARCH ARE ALSO IN
THE PATH OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3742 9346 3742 9309 3737 9284 3750 9285
          3771 9286 3768 9318

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:03 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 10, 3:03 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT MAY 10 2003

VERY ACTIVE AFTERNOON SETTING UP WITH STORMS ALREADY DEVELOPING OVER
WESTERN SECTIONS OF THE FORECAST AREA. STILL HAVE A CAP BUT SURFACE
FRONT MOVING INTO THE REGION AND OUTFLOW FROM CURRENT STORMS SHOULD
ERODE IT AND INTERACT WITH EXTREME INSTABILITY OVER THE FORECAST
AREA.

STILL LOOKS LIKE FRONT WILL MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING AND FINALLY MOVE THE UNSTABLE AIRMASS OUT OF
THE REGION. TEMPS TOMORROW STILL LOOK ABOUT 10 DEGREES COOLER
TODAY...WHICH IS STILL HANDLED WELL IN FORECAST.

.IN THE EXTENDED...THERE IS MUCH DISAGREEMENT BETWEEN THE ECMWF AND
THE GFS. CONSENSUS IS THAT GFS SOLUTION IS TOO AGGRESSIVE WITH NEXT
UPPER TROUGH IT DEVELOPS DURING MID WEEK...WHILE THE ECMWF HOLDS OFF
ON DEVELOPING A TROUGH UNTIL FRIDAY. BOTH DO SHOW A SURFACE FRONT
MEANDERING TO OUR SOUTH. DONT WANT TO TOTALLY FLIP FLOP THE
FORECAST...SO MAIN ADJUSTMENT HAS BEEN TO PUSH POPS BACK TO EARLY
WEDNESDAY AND EXTEND THEM THROUGH FRIDAY.

.SGF...
MO...NONE.
KS...NONE.

TERRY

WILL LEAVE EARLIER MESOSCALE DISCUSSION ATTACHED...

.MESOSCALE CONVECTIVE DISCUSSION (FROM PREVIOUS AFD)...

...POTENTIALLY DANGEROUS SITUATION DEVELOPING...

SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND
750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT
CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE
CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE
UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING
THEMSELVES.

AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE
UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS
BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT
CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2
HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO
POTENTIAL.

GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA
MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING
NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND
EVENING.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 10, 1:00 PM CDT, 4 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 10 2003

...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
    HAIL TO THE SIZE OF BASEBALLS...
    WIND GUSTS OF 80 TO 100 MPH...AND
    TORNADOES...WITH ONE OR TWO POSSIBLY BECOMING STRONG TO VIOLENT

  HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS THIS AFTERNOON...AND SPREAD EAST ACROSS SOUTHERN
  MISSOURI FROM LATE AFTERNOON THROUGH THE EARLY EVENING.

  DISCUSSION:

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON
  AS AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH
  FROM THE WEST.  THIS SYSTEM WILL INTERACT WITH A VERY MOIST AND
  UNSTABLE AIRMASS TO PRODUCE SEVERE STORMS CAPABLE OF PRODUCING
  LARGE HAIL AND DAMAGING WINDS.  ADEQUATE WIND SHEAR WILL BE IN
  PLACE TO SUPPORT TORNADOES...INCLUDING THE POSSIBILITY OF SOME
  STRONG TO VIOLENT TORNADOS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK.  HOWEVER A
  STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
  TO THE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY TO MID AFTERNOON
  ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND ACROSS SOUTH
  CENTRAL FROM LATE AFTERNOON INTO THE EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, May 10, 4:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    6 N ROGERSVILLE           MO   1 INCH HAIL
05/10/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 10, 5:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    1 S WEST PLAINS           MO   .88 INCH HAIL
05/10/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 5:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    WEST PLAINS               MO   .75 INCH HAIL
05/10/03   HOWELL                         REPORTED BY MEDIA.
Local storm report, May 10, 5:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    3 SW MT VERNON            MO   71 MPH TSTM GUST
05/10/03   LAWRENCE                       REPORTED BY PUBLIC.
Local storm report, May 10, 5:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    5 NE WEST PLAINS          MO   1.75 INCH HAIL
05/10/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 5:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    2 S WEST PLAINS           MO   .75 INCH HAIL
05/10/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:31 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper44 min
May 9, 11:04 PM CDTSevere Thunderstorm WarningSGFCedar, Dade41 min
May 10, 2:02 AM CDTSevere Thunderstorm WarningSGFBenton28 min
May 10, 3:48 AM CDTSevere Thunderstorm WarningSGFBenton42 min
May 10, 10:43 AM CDTTornado WarningSGFMaries, Phelps17 min
May 10, 3:26 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon64 min
May 10, 3:50 PM CDTSevere Thunderstorm WarningSGFJasper, Newton55 min
May 10, 4:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene56 min
May 10, 4:37 PM CDTTornado WarningSGFJasper, Lawrence53 min
May 10, 4:41 PM CDTSevere Thunderstorm WarningSGFNewton34 min
May 10, 4:49 PM CDTSevere Thunderstorm WarningSGFGreene, Webster26 min
May 10, 5:00 PM CDTTornado WarningSGFWebster45 min
May 10, 5:04 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
May 10, 5:09 PM CDTSevere Thunderstorm WarningSGFChristian, Greene36 min
May 10, 5:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright35 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningSGFTexas38 min
May 10, 5:40 PM CDTSevere Thunderstorm WarningSGFPhelps50 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningSGFOregon, St. Clair49 min
May 10, 5:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 10, 6:24 PM CDTSevere Thunderstorm WarningSGFOregon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.